Alert archive / Idaho / Snow Squall Warnings in 2020
Snow Squall Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Feb 23, 2020, 5:51 PM MST for Lemhi County, Idaho; Ravalli County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2020, 5:51 PM MST (00:51 UTC)
- Expired
- Feb 23, 2020, 6:45 PM MST
- In force
- 54 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Lemhi County, ID, Ravalli County, MT
The radar
The Missoula radar (KMSX), 160 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 0.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WWUS55 KMSO 240053
SQWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
551 PM MST Sun Feb 23 2020
IDC059-MTC081-240145-
/O.NEW.KMSO.SQ.W.0006.200224T0051Z-200224T0145Z/
Lemhi ID-Ravalli MT-
551 PM MST Sun Feb 23 2020
The National Weather Service in Missoula has issued a
* Snow Squall Warning for...
North central Lemhi County in east central Idaho...
South central Ravalli County in west central Montana...
* Until 645 PM MST.
* At 551 PM MST, a dangerous area of intense snow was located over
Gibbonsville, or 23 miles north of Salmon, moving east at 40 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 30 mph.
SOURCE...Radar and webcams. Lost Trail Pass webcams show whiteout
conditions as of 545 pm MST.
IMPACT...Dangerous life-threatening travel.
Travel will be significantly impacted on US 93 between Lost Trail
Pass and North Fork during the next hour.
Locations impacted include... North Fork, Gibbonsville and Lost
Trail Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4533 11405 4570 11402 4573 11391 4572 11390
4571 11391 4570 11391 4570 11394 4568 11394
4565 11390 4563 11390 4562 11388 4533 11384
TIME...MOT...LOC 0051Z 284DEG 33KT 4551 11392
$$2 follow-up statements
560
WWUS55 KMSO 240112
SQWMSO
Snow Squall Warning
National Weather Service Missoula MT
611 PM MST Sun Feb 23 2020
MTC081-240121-
/O.CAN.KMSO.SQ.W.0006.000000T0000Z-200224T0145Z/
Ravalli MT-
611 PM MST Sun Feb 23 2020
...THE SNOW SQUALL WARNING FOR SOUTH CENTRAL RAVALLI COUNTY IS
CANCELLED...
The snow squall which prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4556 11403 4562 11388 4533 11384 4533 11405
TIME...MOT...LOC 0111Z 284DEG 33KT 4546 11366
$$
IDC059-240145-
/O.CON.KMSO.SQ.W.0006.000000T0000Z-200224T0145Z/
Lemhi ID-
611 PM MST Sun Feb 23 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR NORTH
CENTRAL LEMHI COUNTY...
At 611 PM MST, a dangerous snow squall was located 13 miles northwest
of Jackson, or 22 miles northeast of Salmon, moving east at 40 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
North Fork and Gibbonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4556 11403 4562 11388 4533 11384 4533 11405
TIME...MOT...LOC 0111Z 284DEG 33KT 4546 11366
$$733 WWUS55 KMSO 240138 SQWMSO Snow Squall Warning National Weather Service Missoula MT 638 PM MST Sun Feb 23 2020 IDC059-240148- /O.EXP.KMSO.SQ.W.0006.000000T0000Z-200224T0145Z/ Lemhi ID- 638 PM MST Sun Feb 23 2020 ...THE SNOW SQUALL WARNING FOR NORTH CENTRAL LEMHI COUNTY WILL EXPIRE AT 645 PM MST... The snow squall which prompted the warning has weakened and exited the area. Therefore, the snow squall warning will be allowed to expire. LAT...LON 4556 11403 4562 11388 4533 11384 4533 11405 TIME...MOT...LOC 0138Z 284DEG 33KT 4541 11335 $$
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 23, 2:11 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 23, 2:11 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MST Sun Feb 23 2020
...STRONG COLD FRONT ACCOMPANIED BY WIND GUSTS TO 40 MPH AND BRIEF
HEAVY SNOW ACROSS NORTHERN ROCKIES THROUGH THIS EVENING...
...SIGNIFICANT SNOW BANDS POSSIBLE ACROSS WESTERN MONTANA LATER
THIS EVENING...
.DISCUSSION...
A powerful Pacific cold front will move across the Northern Rockies
this afternoon and evening, producing intense snowfall and wind
gusts up to 40 mph. Strong cross winds, low visibility in snow, and
suddenly slippery roadways from accumulating snow will be a travel
impact for most low elevations near the time of frontal passage.
Snow showers behind the cold front are anticipated to organize from
northwest to southeast in possibly intense banded snow features. The
threat from sudden 1+inch/hour snowfall is very real for the I-90
corridor from west (Lookout Pass) to east (Deer Lodge and vicinity).
The most plausible area for sudden changeability in I-90 road
conditions from banded snow will be East Missoula to Drummond.
Travelers should be prepared for fast changing conditions this
evening through tonight.
Snow showers will continue across the Northern Rockies tonight
through Monday morning, impacting most mountain pass roadways with
snow accumulation. Valley locations close to the Continental Divide,
including Seeley-Swan Valley and Highway 2 east of Columbia Falls to
Essex may see a storm total accumulation up to 6 inches. Snow
covered roads will continue to be a hazard for area travelers
through midday Monday.
Cold air will settle across the Northern Rockies Monday through
Tuesday, however the magnitude of cooling will be less than that
experienced this past week (when subzero temperatures appeared for
area valleys). One reason for relatively less cooling: widespread
low elevation snow cover has been diminished the past several
days and will be confined to higher elevation valleys and low
elevations near the Continental Divide. Also, cloud cover appears
to not diminish completely Monday night, preventing optimal
radiational cooling.
The previously depicted 3-day warm ridge of high pressure over the
Northern Rockies during middle to late this coming week has been
supplanted by several days of relatively cool northwest flow
Expect mountain-based snow showers with low accumulation potential
during this time (e.g., minor travel impacts over mountain
passes). The single day for the warm ridge to move overhead is
Friday, when low elevation temperatures will likely warm into the
50s.
Model guidances continue to depict the next storm cycle starting
over the Northern Rockies beginning next weekend and continuing
through at least early next week. The northwest oriented storm
systems that are lined up to pass over the region during this time
appear to favor high elevations for snow accumulation, however
overnight/morning accumulations of a few inches for area valleys
during both the Friday night/Saturday morning and Monday
night/Tuesday morning time frames appears plausible. Temperatures
will be cool during this time, however not unseasonable.
&&
.AVIATION...A strong cold front just west of our forecast area
will affect the Northern Rockies air space beginning after
23/2100z. Expect strong winds out of the southwest prior to
frontal passage. Brief but very intense snow showers during the
frontal passage, approximately 2230-2330z KGPI, 2300-0130z KMSO,
and 24/0100-0230z for both KBTM and KSMN. After frontal passage
winds will shift to the west northwest with gusts to 25 MPH. In
addition, it is expected that moderate snow showers or snow bands
could develop in southwest Montana or vicinity of KBTM and east
of KMSO 24/0100z-24/0700z. Monday will see any remaining snow
showers or bands confined to the high terrain of western Montana.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Monday Lower Clark Fork
Region.
Winter Weather Advisory until 11 AM MST Monday West Glacier
Region.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Bitterroot/Sapphire Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Potomac/Seeley Lake Region.
ID...Winter Weather Advisory until 10 AM PST Monday Northern
Clearwater Mountains...Southern Clearwater Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Eastern Lemhi County...Western Lemhi County.
&&In the hours before
Special weather statement, Feb 23, 5:26 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
526 PM MST Sun Feb 23 2020
IDZ009-010-MTZ006-240115-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
526 PM MST Sun Feb 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 615 PM MST...
At 525 PM MST, Doppler radar was tracking an intense snow shower 10
miles north of Gibbonsville, or 36 miles north of Salmon, moving
southeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.
Locations impacted include...
Lost Trail Pass.
LAT...LON 4577 11389 4575 11391 4572 11390 4570 11391
4570 11394 4567 11393 4566 11392 4558 11394
4559 11423 4572 11410 4581 11406 4581 11388
TIME...MOT...LOC 0025Z 306DEG 35KT 4570 11399The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 6:16 PM MST | Snow Squall Warning | MSO | Lemhi | 43 min |
| Feb 23, 7:28 PM MST | Snow Squall Warning | MSO | Lemhi | 32 min |
| Feb 23, 5:26 PM MST | Special Weather Statement | MSO | Ravalli | 49 min |
| Feb 23, 6:10 PM MST | Snow Squall Warning | MSO | Deer Lodge, Silver Bow | 35 min |
| Feb 23, 6:13 PM MST | Snow Squall Warning | MSO | Powell | 62 min |
| Feb 23, 6:26 PM MST | Snow Squall Warning | MSO | Silver Bow | 54 min |
| Feb 23, 7:50 PM MST | Special Weather Statement | MSO | Missoula | 40 min |
Nearby
Snow Squall Warnings in Idaho, 2020Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.